July 26, 2011 (UPDATED August 4, 2011) — Because of the widespread use for psychiatric conditions of drugs affecting serotonergic pathways within the central nervous system, clinicians need to be on the alert when prescribing other drugs that could increase the risk for a dangerous condition called serotonin syndrome. The US Food and Drug Administration (FDA) has recently shed light on 2 such drugs with the potential for serious drug interactions when given to patients taking serotonergic agents: the antibiotic linezolid and methylene blue dye. Both of these drugs are reversible monoamine oxidase inhibitors (MAOIs).
Linezolid, an antibacterial agent, may be indicated for the treatment of infections including nosocomial pneumonia, complicated infections of the skin and skin structures such as those caused by methicillin-resistant Staphylococcus aureus (MRSA), and vancomycin-resistant Enterococcus faecium infections.
Methylene blue is used as a dye in various diagnostic procedures, as well as in the treatment of methemoglobinemia, vasoplegic syndrome, ifosfamide-induced encephalopathy, and cyanide poisoning.
Clinicians generally should avoid prescribing either methylene blue or linezolid (Zyvox; Pfizer) in combination with serotonergic agents such as paroxetine or duloxetine to avoid a potential drug interaction causing serotonin syndrome, the FDA announced on July 26.
Through its Adverse Event Reporting System database, the FDA has learned of serious reactions involving the central nervous system when either drug has been given to patients taking other drugs that work through the serotonin system of the brain.
Both linezolid and methylene blue — each the subject of separate FDA press releases — inhibit the action of monoamine oxidase A, an enzyme that breaks down serotonin. Either drug, it is believed, can cause high levels of serotonin to build up in patients taking serotonergic agents, leading to serotonin syndrome. Signs and symptoms include confusion, hyperactivity, memory problems, and other mental changes; muscle twitching, excessive sweating, shivering, or shaking; diarrhea; trouble with coordination; and fever. In the case of linezolid, some deaths have been reported. Patients taking linezolid, methylene blue, or serotonergic psychiatric medications should be counseled to contact their clinician if they experience any of these symptoms.
In patients treated with serotonergic psychiatric medications who were given methylene blue, reported adverse events have also included lethargy, confusion, delirium, agitation, aggression, obtundation, and coma, often accompanied by neurologic symptoms, such as myoclonus, expressive aphasia, hypertonia, and seizures. Autonomic symptoms, such as high fever and elevations in blood pressure, have also been noted.
The FDA is advising clinicians that certain emergencies or life-threatening conditions warrant the administration of linezolid or methylene blue in patients taking serotonergic drugs. Linezolid may be needed for such patients to treat nosocomial pneumonia, vancomycin-resistant E faecium infections, or complicated skin and skin structure infections caused by MRSA. Methemoglobinemia, cyanide poisoning, or ifosfamide-induced encephalopathy may require the emergency administration of methylene blue, according to the FDA.
However, the availability of alternative interventions should be considered, and the potential benefit of linezolid or methylene blue should be weighed against the risk for serotonin toxicity. If linezolid or methylene blue must be given to a patient receiving a serotonergic drug, the serotonergic drug must be immediately stopped, and close monitoring is required for emergent symptoms of central nervous system toxicity for 2 weeks (5 weeks for fluoxetine), or until 24 hours after the last dose of linezolid or of methylene blue, whichever comes first. Treatment with the serotonergic psychiatric medication may be resumed 24 hours after the last dose of linezolid or of methylene blue.
In nonemergency situations, most serotonergic drugs must be discontinued at least 2 weeks before the start of linezolid or methylene blue therapy. Fluoxetine requires a 5-week lead time because of its longer half-life.
The FDA said that these and important recommendations as well as safety information about the potential interaction with serotonergic drugs will be added to the label of linezolid. The labels for serotonergic drugs will also be revised accordingly. Psychiatric medications with serotonergic activity include selective serotonin reuptake inhibitors such as paroxetine and fluoxetine, serotonin-norepinephrine reuptake inhibitors such as venlafaxine, tricyclic antidepressants such as amitriptyline, MAOIs such as isocarboxazid, and other psychiatric medications including trazodone and bupropion.
The agency is instructing patients taking either combination of drugs not to discontinue their serotonergic medication without first talking to their healthcare professional.
More information about the FDA announcement, including a list of psychiatric medications with serotonergic activity, is available on the agency's Web site.
To report adverse events related to methylene blue and linezolid, contact MedWatch, the FDA's safety information and Adverse Event Reporting System, by telephone at 1-800-FDA-1088, by fax at 1-800-FDA-0178, online, or by mail to MedWatch, FDA, 5600 Fishers Lane, Rockville, Maryland 20852-9787.
Medscape Medical News © 2011 WebMD, LLC
Send comments and news tips to email@example.com.
Cite this: FDA: Avoid Methylene Blue or Linezolid With Serotonergics - Medscape - Jul 26, 2011.